Digestive Disorders / Gastroenterology Expert Forum
terrible pain after eating
About This Forum:

This is a place to ask questions about digestive problems and receive a personal answer from a highly qualified doctor. You will also find support from other members who share your interest in digestive disorders. Digestive Disorders include: Anal and Rectal problems, Barrett’s Esophagus, Bleeding in the Stomach and Digestive Tract, Constipation, Crohn’s Disease, Gastritis, GERD, Heartburn, Proctitis, Short Bowel Syndrome, Ulcers, Whipple’s Disease, Zollinger-Ellison Syndrome (and many more).

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

terrible pain after eating

I am experiencing horrible pains periodically after eating just below my sternum. It feels like I swallowed a knife or like something got stuck at the bottom of my esophagus. This seems to be more and more severe, to the point that I wonder if I should go to an urgent care clinic. It lasts anywhere from 1/2 hour to hours.
Ranitidine sometimes helps if it's not especially bad.
It does not happen all the time. It does seem to come in waves. Oddly, it sometimes comes when I get sick in some other way, i.e. cold or flu, sometimes after taking the cold medicine. But when I'm having this pain, new sharp severe waves happen *every* time I swallow, even if I'm swallowing nothing. It hurts all the way through to my back. It's getting terribly bad - what could this be?
Related Discussions
5 Comments
Blank
Avatar_n_tn
What kind of cold medicine are you taking that makes your stomach hurt?  Something like Nyquil?  If that is the case I would venture to say you might be having a pancreas attack.  I'm not a medical professional, but that is what it sounds like to me.  Also, you might have ulcers.  If you continue to have the pains, I would definitely suggest you see someone about it.  Either your primary care physician or a gastro specialist.  Take care and try to have a Happy Holiday season.
Blank
Avatar_n_tn
Some cold medicines and Nyquil specifically, contain alcohol, which if it is a pancreas problem, would irritate the pancreas even more.  Pain after eating, at the sternum and radiating through to the back was one of my earliest symptoms when I developed chronic pancreatitis.  I'm not saying that's what you have, but this pain is not normal and you should seek the advice of a medical professional as soon as you can.  Best would be a gastro specialist, as this does seem to be a digestive problem, and that's what they specialize in.
Blank
Avatar_n_tn
It sounds like you have ulcers and definitely need to see a doctor for the proper treatment to heal them completely and to be tested for H. pylori. Medicines containing cough suppressants can hurt the stomach. Please see a doctor.
Blank
Avatar_n_tn
Hi CindyB,

It sure sounds like you are experiencing gallbladder blockage.
The big clue is that the pain starts after eating.  When bile is called out to aid in digestion of fatty foods the path better be open or the gall bladder will swell causing great pain only to be compared to that of natural childbirth.

One thing that can bring you relief and reduce the chance of
repeat episodes is to take a baby aspirin each day.
A doctor will want to do an ultrasound of the area and probably a Hida Scan with an x-ray to watch gall bladder operation.
Some who have had their gall bladder removed have not had great results, so try to keep the original equipment.

Diet changes to reduce cholesterol levels will in many cases
reduce the size of gall stones and allow them to pass through
the bile ducts.  If the episodes are frequent and unrelenting,
you are risking damage to the pancreas if you ignore the
problem.  Pancreatitis is not a wanted condition so try to avoid
fatty foods, hard to digest raw vegetables and large meals
to minimize the need for bile.  In time, the blockages will
be lessened as you modify your diet.

Search the web for "gallstones" to see medical opinions.
(Mine is only that of an informed consumer.)

Good luck...
Ron
Blank
Avatar_n_tn
See. There are so many things that could be causing your pain. Please see a doctor. Good luck.
Blank
Continue discussion Blank
This Forum's Experts
351246_tn?1379685732
Dr. Kokil MathurBlank
Consultant
,
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank